Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Seattle, WA

May 17, 2004King County, Pierce County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at May 17, 2004, 6:09 PM PDT for King County, Pierce County, Washington. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2004, 6:09 PM PDT (01:09 UTC)
Expired
May 17, 2004, 6:30 PM PDT
In force
21 min
Issued by
NWS Seattle, WA
Area
Whole counties

Counties King County, WA, Pierce County, WA

The radar

The Seattle radar (KATX), 110 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 1.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS56 KSEW 180109
SVRSEW
WAC033-053-180130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
605 PM PDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KING COUNTY IN WASHINGTON
  THIS INCLUDES THE CITIES OF ENUMCLAW...AND NORTH CENTRAL PIERCE    
  COUNTY IN WASHINGTON.

* UNTIL 630 PM PDT

* AT 555 PM PDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE 
THUNDERSTORM PRODUCING WIND GUSTS TO 60 MPH AND HEAVY RAINFALL.  
THIS STORM WAS LOCATED NEAR ENUMCLAW...AND IS MOVING SOUTHWEST AT 20 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE TOWN OF BUCKLEY AT 610 PM PDT AND NEAR PRAIRIE RIDGE AT 625 PM

$$
MERCER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:00 PM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 17, 3:00 PM PDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT MON MAY 17 2004

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH TUESDAY. THE AIR MASS WILL BE UNSTABLE...ALLOWING
MAINLY AFTERNOON AND EVENING SHOWERS TO DEVELOP ALONG WITH ISOLATED
THUNDERSTORMS. THE UPPER TROUGH WILL SHIFT EAST TUESDAY NIGHT.
ONSHORE FLOW WILL INCREASE OVER WESTERN WASHINGTON BRINGING COOLER
MARINE AIR INLAND AND STABILIZING THE AIR MASS. ONSHORE FLOW WILL
CONTINUE THE REST OF THE WEEK. ANOTHER UPPER LEVEL TROUGH WILL MOVE
SOUTH OVER THE AREA FRIDAY AND SATURDAY.

&&

.DISCUSSION...THUNDERSTORMS HAVE FORMED OVER THE N CASCADES THIS
AFTERNOON AND ARE DRIFTING WEST TOWARD THE LOWLANDS. REMAINDER OF
THE CASCADES STILL HAS POTENTIAL THIS AFTERNOON AND EVENING.

THE MID AND UPPER LEVEL FLOW SHIFTS FROM E TO NE EARLY TUESDAY AS
THE UPPER LOW JUST OFF THE S OREGON COAST MOVES E. THIS SHOULD
RESULT IN A LITTLE MORE HEATING TUESDAY. HAVE GONE ALONG WITH GFS
MOS TEMPS AND INCREASED TEMPERATURES A LITTLE. TEMPS ALREADY NEAR 70
THIS AFTERNOON AND SHOULD SEE AT LEAST AS MUCH SUNSHINE TUESDAY
ALONG WITH A SLIGHTLY WARMER MID LEVEL AIR MASS. CONVECTIVE INDICES
ARE ALSO HIGHER TUESDAY...WITH MESOETA SHOWING LIS -2 TO -4 AND
OVER 1000 JOULES OF CAPE. SEATTLE 21Z TUESDAY SOUNDING HAS A
SURPRISING 1897 J/KG. NEEDLESS TO SAY...THUNDERSTORMS REMAIN IN THE
FORECAST TUE AFTERNOON.

ONSHORE GRADIENTS START INCREASING TUE MORNING AS THE ABOVE
MENTIONED LOW SWINGS INLAND. AT LEAST A MODERATE PUSH IS DEVELOPING
TUE AFTERNOON AND NIGHT. THIS SHOULD SHUT OFF THE CHANCE OF THUNDER
OVER THE LOWLANDS...BUT WILL CONTINUE THE CHANCE OVER THE CASCADES
WED AND THU AFTERNOON. LIS REMAIN NEAR ZERO OR SLIGHTLY BELOW AND
THERE IS SOME DIFFLUENCE ALOFT IN THE NLY FLOW.

LAST 2 RUNS (06Z-12Z) OF THE GFS HAVE HAD A STRONGER UPPER TROUGH
DROPPING DOWN THE B.C. COAST FRIDAY/SATURDAY. INTER-OFFICE CONSENSUS
WAS TO ADD A CHANCE OF SHOWERS IN FOR FRI/SAT. ONSHORE FLOW
CONTINUES FOR TEMPERATURES NEAR NORMAL. KAM

&&

.SEW...NONE.

.KATX...VCP21/CSR21.

&&

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.